Texas, 2007

Damaging Wind in Texas, May 20, 2007

May 20, 2007 · NWS LUB · 1 event in 1 county or zone

A linear convective complex propagated eastward over the western South Plains of west Texas during the late evening hours of the 20th. A segment of the line produced damaging thunderstorm winds that destroyed an empty 500 gallon fuel tank at an oil well site west of Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A linear convective complex propagated eastward over the western South Plains of west Texas during the late evening hours of the 20th. A segment of the line produced damaging thunderstorm winds that destroyed an empty 500 gallon fuel tank at an oil well site west of Plains. Siding was also blown off a number of metal garages and storage units at the facility. Time estimate of the event is based on radar data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 10:05 PM CST, 5 minutes earlier.

Area forecast discussion, May 20, 10:05 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 PM CDT SUN MAY 20 2007

.UPDATE...
ADJUSTED GRIDS AND ZFP TO FIT CURRENT RADAR TRENDS. LINE OF
THUNDERSTORMS NON SEVERE. CONVECTION SHOULD PERSIST FOR A FEW MORE
HOURS GIVEN GOOD COMPONENT OF INFLOW AS KLBB VAD WINDS INDICATING
40 KNOT S/SE LOW LEVEL JET. EXPECT THUNDERSTORMS TO MAKE IT EAST
AT LEAST INTO THE EASTERN SOUTH PLAINS AND PERHAPS OFF THE
CAPROCK. MAY BECOME OUTLFOW DOMINANT...WHICH WOULD RESULT IN QUICK
DEMISE. EXPECT GUSTS TO 40-45 MPH IN A FEW LOCATIONS BEFORE LINE
WEAKENS. STILL COULD SEE PATCHY FOG LATE AS WINDS BECOME LIGHT
WEST OF CONVECTION.

.AVIATION...
EXPECT WIND SHIFT TO WESTERLY IN WAKE OF THUNDERSTORMS/OUTLFOW.
COULD HAVE A FEW GUSTS TO 40 KNOTS. MVFR CIG CONDITIONS MAY
BECOME IFR WEST OF THUNDERSTORMS LINE WITH PATCHY FOG AS WINDS
DIMINISH FROM THE WEST AND THEN BECOME LIGHT/VAR. IFR VSBYS ALSO
POSSIBLE TOWARD MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  85  56  83  54 /  80  20  40  10  20
TULIA         58  80  55  83  55 /  60  50  70  10  20
PLAINVIEW     59  80  57  84  57 /  60  50  70  10  20
LEVELLAND     59  85  59  83  58 /  70  50  50  10  10
LUBBOCK       58  80  60  83  60 /  60  50  60  10  10
BROWNFIELD    60  83  58  85  57 /  70  50  50  10  10
CHILDRESS     61  78  61  82  60 /  40  20  70  50  40
SPUR          60  81  60  83  62 /  40  30  30  40  20
ASPERMONT     62  81  63  82  64 /  30  20  40  50  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06

In the hours before

Special weather statement, May 20, 6:18 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT SUN MAY 20 2007

TXZ021-027-210630-
PARMER-BAILEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...MULESHOE
718 PM CDT SUN MAY 20 2007

...STRONG THUNDERSTORM WINDS APPROACHING THE AREA...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORM ACTIVITY MOVING OVER CANNON AIR FORCE BASE. THIS
ACTIVITY WILL FORCE A BOUNDARY OF STRONG THUNDERSTORM WINDS TO
MOVE TOWARDS PARMER AND BAILEY COUNTIES BY 8 PM.

THE THUNDERSTORM OUTFLOW WILL PRODUCE WIND GUSTS UP TO 50 MPH.  NO
RAINFALL IS CURRENTLY ASSOCIATED WITH THIS STRONG LINE OF
WINDS...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS CAN DEVELOP
BEFORE IMPACTING THE AREA.

RESIDENTS SHOULD MOVE INDOORS TO AVOID THE STRONG AND GUSTY WIND.
IF SEVERE WINDS OF 58 MPH OR GREATER ARE EXPECTED...A SEVERE THUNDERSTORM
WARNING WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL
MEDIA STATIONS FOR LATER UPDATES AND POSSIBLE WARNINGS.

LAMARRE
Special weather statement, May 20, 6:18 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME.
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT SUN MAY 20 2007

TXZ021-027-210130-
PARMER-BAILEY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...MULESHOE
718 PM CDT SUN MAY 20 2007

...STRONG THUNDERSTORM WINDS APPROACHING THE AREA...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM ACTIVITY MOVING OVER CANNON AIR FORCE BASE. THIS
ACTIVITY WILL FORCE A BOUNDARY OF STRONG THUNDERSTORM WINDS TO MOVE
TOWARDS PARMER AND BAILEY COUNTIES BETWEEN 8 PM AND 830 PM.

THE THUNDERSTORM OUTFLOW WILL PRODUCE WIND GUSTS UP TO 50 MPH.  NO
RAINFALL IS CURRENTLY ASSOCIATED WITH THIS STRONG LINE OF
WINDS...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS CAN DEVELOP
BEFORE IMPACTING THE AREA.

RESIDENTS SHOULD MOVE INDOORS TO AVOID THE STRONG AND GUSTY WIND. IF
SEVERE WINDS OF 58 MPH OR GREATER ARE EXPECTED...A SEVERE
THUNDERSTORM WARNING WILL BE ISSUED. STAY TUNED TO NOAA WEATHER
RADIO AND LOCAL MEDIA STATIONS FOR LATER UPDATES AND POSSIBLE
WARNINGS.

LAMARRE

The radar

The Lubbock radar (KLBB), 119 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
May 20, 10:10 PM CST to 10:20 PM CST
Where
Yoakum County, 8 mi W of Plains
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.180, -102.968

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31091.